Tuesday, August 12, 2008

CA side-effect

Hypocalcaemia is a known side-effect in high-dose Cisplatin chemotherapy of solid tumors [1,2]. In the classic case, hypocalcaemia is caused by excessive urinary loss and decreased renal up-take during high-dose Cisplatin treatment. Proximal tubular damage leads to decreased reabsorption of cations. Acute nephrotoxicity presents with increased creatinine and persistent protein and electrolyte losses. Chronic nephrotoxicity is characterized by a decrease of glomerular filtration rate and a slightly elevated but persistent magnesium, potassium and calcium excretion [3]. Hypomagnaesemic induced hypocalcaemia is caused by inhibition of parathyroid hormone secretion, impaired calcium release from the bones and low tissue responses to PTH due to low magnesium levels. Cisplatin associated hypocalcaemia and hypercalciuria can not be influenced by calcium supplementation. Correction of magnesium blood levels usually should improve the hypocalcaemia [4]. Hypocalcaemia may be associated with tetany, depression, carpopedal spasm, neuromuscular excitability, cardiac arrythmias with prolonged Q-T interval and sudden death, making it a true oncological emergency [5].

Outside cytotoxic therapy hypocalcaemia has been observed after thyroid and parathyroid surgery, chronic renal failure, acute rhabdomyolysis and pancreatitis [6-9]. Cisplatin is often used in combinations with other agents. Up to date, treatment of solid tumors increasingly consists of a combination of chemo- and immunotherapy. Combined use of Cisplatin, Interferon alpha and other chemo-therapeutic agents is applied in head and neck, renal, bladder, esophageal and pancreatic cancer [10-13]. However low-dose Cisplatin combined with biological Interferon-alpha therapy has previously not been associated with severe hypocalcaemia in patients with pancreatic cancer.

We report on several cases of severe hypocalcaemia after low-dose Cisplatin, 5-FU and Interferon alpha therapy (CapRI) and review the literature [14].

Ref : Major combined electrolyte deficiency during therapy with low-dose Cisplatin, 5-Fluorouracil and Interferon alpha: report on several cases and review of the literature [ISRCTN62866759]

No comments: